Kansas, 2023

Hail and Damaging Winds in Kansas, June 30, 2023

June 30, 2023 · NWS GID · 10 events in 3 counties and zones

m. CDT on this Friday evening, a compact mesoscale convective system (MCS) with an initially intense, embedded supercell rolled from west-to-east across primarily Rooks, Osborne and Mitchell counties in this North Central Kansas area, producing several reports of damaging winds/large hail (including up to tennis ball size).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$452,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 7-10 p.m. CDT on this Friday evening, a compact mesoscale convective system (MCS) with an initially intense, embedded supercell rolled from west-to-east across primarily Rooks, Osborne and Mitchell counties in this North Central Kansas area, producing several reports of damaging winds/large hail (including up to tennis ball size). This severe storm cluster first organized in northeast Colorado during the early-mid afternoon before traversing northwest Kansas mid-late afternoon and eventually infiltrating mainly the northern half of Rooks County between 7-8 p.m. CDT, during which time the dominant supercell reached its peak intensity within the local area. In Rooks County, there were several reports of hail ranging from ping pong ball up to tennis ball size, and broken windows were reported at a business south of Stockton along Highway 183. Also in Rooks County, damaging winds estimated up to 70 MPH caused tree damage in Damar and overturned a camper at Webster State Park. Between 8-9 p.m. CDT, the dominant supercell weakened slightly over Osborne County as it merged with other convection drifting north out of central Kansas, but it still yielded a report of ping pong ball size hail eight miles south-southeast of Osborne. Finally, between 9-10 p.m. CDT the most intense convection transitioned to a more linear mode as it crossed Mitchell County, yielding an unofficial mesonet-measured wind gust of 59 MPH seven miles east of Tipton. Although the main storm cluster departed east of the local area by 10 p.m. CDT, trailing showers/weaker storms lingered for at least a few hours before convection departed North Central Kansas for the night. Rainfall-wise, although limited parts of the area received at least 1-2 inches in a short time, there were no reports of significant flooding.

Turning to the meteorological background, this was a fairly classic setup for early-summer MCS development. In the mid-upper levels, the primary driver was a shortwave trough slowly migrating from the CO/WY/NE border area into the Central Plains over the course of the afternoon-evening. At the surface, North Central Kansas resided slightly north of a generally west-east oriented quasi-stationary front stretched from southern into east central Kansas. Locally, the early evening pre-convective environment was defined by temperatures in the 80s and dewpoints in the 60s (F), with mesoscale parameters featuring moderate mixed-layer CAPE of 1000-2000 J/kg but fairly strong deep-layer wind shear of 40-45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 5:27 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 30, 5:27 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Fri Jun 30 2023

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 345 PM CDT Fri Jun 30 2023

Key Messages:

* Severe thunderstorms are possible across the area beginning late
  this afternoon and continuing into tonight.

* Showers and thunderstorms are possible for Saturday but severe
  weather is not expected. Temperatures will be cooler for Saturday.

* Warmer and drier conditions are expected beginning Sunday. Rain
  and storm chances return on Monday, and temperatures begin
  cooling again on Wednesday.

Today and tonight...

An upper trough centered just to the west of the region is
beginning to move over the Central Plains. This has resulted in an
increase in upper lift over north central Kansas and south
central Nebraska. Showers and thunderstorms are expected to
develop late this afternoon into this evening and continue into
the overnight hours. The CAPE and 0 to 6 km wind shear are
currently fairly high across the area. The CAPE will weaken some
this evening. Models are differing some on when the convection
will begin but confidence is fairly high that showers and
thunderstorms will move across most of the area this evening into
tonight. Severe thunderstorms will be possible beginning late this
afternoon into the overnight period. Hail up to the size of ping
pong balls and 60+ mph winds are possible. Heavy rainfall leading
to localized flash flooding is possible this evening and
overnight. Temperatures today will continue to cool with highs
ranging from the upper 70s to the upper 80s. Temperatures across
parts of the area today are being kept cooler due to cloud cover.
Low temperatures tonight will range from the upper 50s to upper
60s.

Saturday...

The upper trough will continue passing over the Central Plains on
Saturday with rain and thunderstorms remaining possible. Even though
CAPE values will be fairly high on Saturday, wind shear and mid-
level lapse rates will be low so severe weather is not expected.
Cooler air will move into the area on Saturday with highs in the mid
70s to mid 80s.

Sunday through next Friday...

Warmer and drier conditions are expected for Sunday as the upper
trough passes to the east of the region. Temperatures will warm up
into the mid 80s to lower 90s. An upper disturbance will move
overhead on Monday possibly bringing some showers and thunderstorms.
Temperatures on Monday will continue to heat up with highs in the
upper 80s to mid 90s. An upper trough moving over the Northern
Plains on Tuesday will bring a cold front into the region. This
front will not have much impact on temperatures until Wednesday.
Highs on Tuesday will likely range from the upper 80s to mid 90s.
High temperatures on Wednesday will range from the mid 70s to near
90 degrees with rain and storm chances increasing. Temperatures
continue to cool on Thursday with highs ranging from the lower 70s
to near 80 degrees. Rain and thunderstorm chances continue as an
upper disturbance moves over the area at the base of the upper
trough. Temperatures will begin to warm back up next Friday. Low
temperatures will generally be in the 50s and 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 623 PM CDT Fri Jun 30 2023

The threat for scattered showers/storms will be a concern through
much of this TAF period, especially from about mid-evening on.
Have VFR conditions forecast through around sunrise, when
models/guidance show the potential for MVFR ceilings/visibility to
develop across the area, lingering through late morning. Winds
this evening/overnight look to generally be on the light/variable
side, turning northerly closer to sunrise on through the end of
the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...ADP
Hazardous weather outlook, Jun 30, 2:53 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
353 PM CDT Fri Jun 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
353 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Off and on chances for primarily non-severe thunderstorms are
expected through the afternoon hours today...before increasing in
coverage and intensity this evening into tonight. Expect the
potential for hail to the size of ping pong balls along with 60
MPH wind gusts...primarily between the hours of 6 PM and 12 AM.
In addition...some of the storms tonight could produce torrential
rainfall...which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on thunderstorm chances are expected through the extended
forecast period with a break in activity possible on Sunday
through the morning hours Monday.

.SPOTTER INFORMATION STATEMENT...

Please relay reports of hail of any size or damaging wind gusts
to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 30, 5:51 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
651 PM CDT Fri Jun 30 2023

NEZ060-010015-
Dawson NE-
651 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northeastern Dawson
County through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Oconto to 7 miles south of
Eddyville. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sumner and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 9952 4083 9950 4085 9978 4105 9989
TIME...MOT...LOC 2351Z 275DEG 9KT 4103 9978 4091 9968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 30, 6:12 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
712 PM CDT Fri Jun 30 2023

NEZ060-061-010045-
Buffalo NE-Dawson NE-
712 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 745 PM CDT...

At 712 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to near Sumner. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Miller around 730 PM CDT.

Other locations in the path of these storms include Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4104 9926 4081 9925 4084 9970 4105 9975
TIME...MOT...LOC 0012Z 271DEG 18KT 4104 9958 4087 9951

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
June 30, 6:14 PM CST
Where
Rooks County, Damar
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.320, -99.580

Some minor tree damage was reported in Damar.

Hail, Rooks

When
June 30, 6:28 PM CST
Where
Rooks County, 2.33 mi NNE of Webster Res
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.410, -99.450

Hail was accompanied by wind gusts of 60 to 70 MPH.

Thunderstorm Wind, Rooks

When
June 30, 6:28 PM CST
Where
Rooks County, 2.33 mi NNE of Webster Res
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.410, -99.450

Wind gusts estimated to be upwards of 70 MPH tipped over a camper at Webster State Park.

Hail, Rooks

When
June 30, 6:30 PM CST to 6:35 PM CST
Where
Rooks County, 6.8 mi SSW of Stockton to 4.23 mi S of Stockton
Measured
1.5 in hail
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
39.339, -99.329

There were two reports of ping pong ball size hail in this area south of Stockton, including a social media report of broken windows at a business near Highway 183.

Hail, Rooks

When
June 30, 6:38 PM CST
Where
Rooks County, 4.06 mi NNE of Webster
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.470, -99.360

Hail, Rooks

When
June 30, 6:39 PM CST
Where
Rooks County, 7.55 mi NE of Plainville
Measured
1.75 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
39.320, -99.220

Hail, Rooks

When
June 30, 7:00 PM CST
Where
Rooks County, 9.01 mi SSE of Woodston
Measured
2.5 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.322, -99.066

Rooks County Emergency Manager relayed information he saw on a Facebook post of hail over two inches in diameter south of Woodston.

Hail, Osborne

When
June 30, 7:48 PM CST
Where
Osborne County, 4.28 mi SSE of Osborne Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -98.660

Hail, Osborne

When
June 30, 7:52 PM CST
Where
Osborne County, 6.58 mi SSE of Osborne Muni Arpt
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.340, -98.640

Thunderstorm Wind, Mitchell

When
June 30, 8:20 PM CST
Where
Mitchell County, 7.61 mi E of Tipton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.340

A wind gust of 59 MPH was measured by a mesonet station located seven miles east of Tipton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100680, 1100682, 1100683, 1100681, 1100684, 1100685, 1100689, 1100686, 1100687, 1100688.